Aa
Aa
A
A
A
Close
Avatar universal

Flicker light in vision, moderate headaches

I suffered from migraines frequency in the past - flickering lights in my vision, sensitivity to light/sound, vomiting, and severe headaches (I would still be able to feel where the migraine began in my head the next day).  I would have to lock myself in a dark room until they were gone.

I haven't suffered from one since about 2003, and within the last month and a half I've now had 5.  The flickering light will appear and I'll take advil right when I know it's coming.  The light will go away within a half hour, 45 minutes, and I'll have a moderate headache.. not like in the past where I had to remove myself from the world.  Today it happened and I lost my perephrial vision in my left eye.  Also, the flickering light has been in my left eye each time and has been blinding.  

I'm concerned since it hasn't happened in so long.  The only difference in my life from the past and present is now I work in front of a computer full time (I was a student when I was originally suffering).

I'd love to hear any feedback, or suggestions on what this may be if not a migraine.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I have heard many people claim constant, daily computer use as a trigger. If you had them as a student and you stared at screens, and now it's returning, it may be. computer use.
Helpful - 0
768044 tn?1294223436
Computer use triggers my migraines, especially if I am reading a lot for a long time without a break on the computer. Also, the position I hold my head in while I am on the computer is also a migraine trigger for me too... my migraines are very much triggered by body position and activity.

If you ever experience a change in your migraine pattern it is VERY IMPORTANT that you let your doctor know. Please make an appointment with you family doctor, your GP or your neurologist. It is important that they know of any changes in your headache pattern. Although migraines change over time and this is normal, it is still important for your family doctor and your neurologist to have up-to-date information on your medical history and current medical condition.

I am sure you already know this, but the flickering light part of the migraine is called the aura. The visual part of a migraine is usually scintillating scotoma, although it can also include temporary vision loss as well... but, if you do experience temporary vision loss for the first time it is important to see your doctor about this and your eye doctor about this. If you ever experience COMPLETE undiagnosed vision loss for the first time it is important to go to the Emergency department right away. Even though this can be a part of migraine, if it is new and undiagnosed, complete vision loss needs immediate medical attention.

The reason why we get aura and scintillating scotoma and sometimes even partial vision loss during a migraine is because of cortical spreading depression during a migraine, that is when the neurons in the vision area of our brains get hyper excitable for a brief period of time and that is why we see bright lights and sometimes funny shapes. It has nothing to do with our eyes, it is just that our brains are over-active in the vision area because of the migraine... that is really what a migraine is... it is like a little "storm" in the vision area of our brains + our brain stems... and then that area gets tired after the little "storm" for a little while too, and that is what causes all of the symptoms of a migraine.

Some medications such as triptans can interrupt these "storms" by interrupting some of the associated chemical processes that happen in our brains during a migraine. Your family doctor or a neurologist can prescribe you triptans if you are not allergic to triptans or if there isn't any other reason that you can't take triptans. This is why it is so important for you to see your family doctor or your neurologist to let them know your migraine pattern has changed... so that they A. can make sure that these really are migraines (although I think they do sound like migraines personally) and B. so that they can prescribe you migraine medication called triptans to stop the migraine from happening so that you do not have to experience a prolonged aura or the pain that happens after the aura.

Hope that helps. Feel better! Let us know how it goes! :)
Helpful - 0
Have an Answer?

You are reading content posted in the Migraines and Headaches Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
1780921 tn?1499301793
Queen Creek, AZ
1756321 tn?1547095325
Queensland, Australia
Avatar universal
Trinity , TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease